North Dakota, 2019

Hail in North Dakota, September 5, 2019

September 5, 2019 · NWS FGF · 3 events in 2 counties and zones

Despite a cool and relatively dry surface layer, conditions were much more favorable for elevated showers and thunderstorms. Good 850mb warm advection, a decent low level jet, and strong shear were expected during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Despite a cool and relatively dry surface layer, conditions were much more favorable for elevated showers and thunderstorms. Good 850mb warm advection, a decent low level jet, and strong shear were expected during the overnight hours. Thunderstorms crossed the border north of Langdon just after midnight on the 5th and tracked to the east-southeast through the pre-dawn hours, staying mainly north of a line from Langdon to Park Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 4, 10:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1150 PM CDT Wed Sep 4 2019

.UPDATE...
Issued at 1150 PM CDT Wed Sep 4 2019

Getting a few scattered rain showers from the central RRV into MN.
Not much thunder at this point, think that will hold off a bit as
the better moisture plume comes into the area. CAMs still have
some fairly strong cells moving from the northwestern counties
southeastward late tonight and early tomorrow, so continued that
trend in the POPs.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 329 PM CDT Wed Sep 4 2019

Much of the focus for the short term will be on tonight into
Wednesday morning. A low pressure system is located in southern
Saskatchewan and is expected to move to the southeast this evening
and into tonight. Rain chances are expected to begin near sunset
in the Devils Lake Basin and spread towards Grand Forks and
western Minnesota near and after midnight. Despite limited solar
heating this afternoon, a southerly to southwesterly low-level
jet at the 850mb level and surface to 6 km shear values of near 50
knots suggest the possibility of some storms becoming strong after
midnight. Temperatures will remain mild in the mid to upper 50s
with rain diminishing in western Minnesota by tomorrow afternoon.
Rain chances near and south of I-94 will be limited tonight into
tomorrow morning. Highs tomorrow will be in the mid to upper 60s
in NW Minnesota to the 70s across eastern North Dakota with partly
to mostly cloudy skies. Winds will become north at 10 to 20 mph
during the afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 329 PM CDT Wed Sep 4 2019

For Thursday night, expect to see skies clearing across North
Dakota and then in Minnesota. Lows will remain seasonal in the 50s
area-wide. Other than an isolated shower in the northern Lake of
the Woods area, everyone should remain dry.

Northwest flow aloft to prevail through the extended period with a
couple of precipitation chances over the coming week. We are still
looking at Sat and Mon as the best targets for impactful weather.
Tranquil to start on Fri before the next precipitation chance
presents on Sat. A shortwave will move southeast out of Canada with
sfc refection continuing to favor a tract from DVL to southern
valley into MN Lakes. Areas east of this line could very well remain
mainly dry during this period. The next chance, and a more robust
one at that comes on Mon, although current model blends approaching
two inches or more QPF overdone and will likely need to be trimmed
with subsequent fcst updates.

With respect to temperatures, looks like highs in the 60s through
the entire period owing to : a few bouts of cold air advection, and,
cloud cover and showers when there isn't cold air advection. Lows
mostly in the 40s with some 30s near Intl border Sun morn, with
widespread frost holding off for the time being.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed Sep 4 2019

VFR conditions continue at all TAF sites with some mid and high
clouds and a few showers around KGFK and KBJI. Additional showers
and thunderstorms will impact all but KFAR as more thunderstorms
move in late tonight. Some MVFR ceilings behind the precipitation
tomorrow morning and early afternoon. Improvement to VFR by the
end of the period. Winds will shift around from the southeast to a
more northerly direction by tomorrow afternoon, mainly staying
below 12 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon/Wasilewski
LONG TERM...WJB/Godon/Wasilewski
AVIATION...JR
Hazardous weather outlook, Sep 4, 8:53 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
953 PM CDT Wed Sep 4 2019

MNZ001>005-007-008-013>016-022-023-NDZ006>008-014>016-024-026>030-
038-039-054-060300-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
953 PM CDT Wed Sep 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible across
eastern North Dakota and northwestern Minnesota late tonight. The
main hazards will be large hail up to quarter size and gusty
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ006-009-017-024-027>032-040-NDZ049-052-053-060300-
Lake Of The Woods-North Beltrami-South Beltrami-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Ransom-Sargent-Richland-
953 PM CDT Wed Sep 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Fargo/Grand Forks radar (KMVX), 176 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cavalier

When
September 5, 12:00 AM CST
Where
Cavalier County, 0.83 mi NNW of Mt Carmel
Measured
0.88 in hail
Reported by
Public
Coordinates
48.940, -98.390

Hail, Pembina

When
September 5, 12:38 AM CST
Where
Pembina County, 0.46 mi W of Concrete
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.750, -97.930

Hail, Pembina

When
September 5, 1:00 AM CST
Where
Pembina County, Cavalier
Measured
1 in hail
Reported by
Social Media
Coordinates
48.800, -97.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843885, 843886, 843887.